News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Antidepressants

Question: Consequences of Anti-depressant withdrawal


 makoto.kamiyoshi - Sun Jun 08, 2008 2:21 am

I'm a 17 year old male diagnosed with both Depression and OCD. Currently, I am taking 100 mg of Fluvoxamine daily.

My question is: What would happen if I stopped taking the fluvoxamine suddenly? Would my condition become worse, if so, how much?
 Dr. E. Seigle - Tue Jul 22, 2008 8:00 pm

Dear makotokamiyoshi,

There are two aspects in response to your question. Firstly, stopping your medication suddenly is likely to cause what is called a discontinuation syndrome. This is a very unpleasant set of bodily sensations that can last from days to weeks or even longer, and include, dizziness, shock-like sensations, tingling, feeling sick, and other symptoms.

Secondly, we can ask if the fluvoxamine has helped you with your problems, as represented by your diagnoses. If it has, how long might it take for those symptoms to return. They would likely return from within a week or two, to as much as several months or even more. Partly this would depend on your history of the pattern of psychiatric problems that you have had; their frequency, duration, recurrences, etc.

The bottom line is it's never good to discontinue suddenly, unless there is a medical or psychiatric emergency that warrants it. Please discuss it carefully with your prescribing physician.

-E. Seigle MD

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here